North Carolina, 2021

Flash Flooding and Damaging Wind in North Carolina, July 14, 2021

July 14, 2021 · NWS RAH · 3 events in 1 county or zone

A band of showers and thunderstorms developed during the early evening in a moist and unstable environment. The band produced heavy rain across potions of the western Piedmont of central North Carolina during the early evening hours, resulting in isolated flash flooding and isolated wind damage in Randolph County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A band of showers and thunderstorms developed during the early evening in a moist and unstable environment. The band produced heavy rain across potions of the western Piedmont of central North Carolina during the early evening hours, resulting in isolated flash flooding and isolated wind damage in Randolph County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 14, 2:43 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 14, 2:43 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
343 PM EDT Wed Jul 14 2021

.SYNOPSIS...
Bermuda high pressure will maintain seasonably hot and humid
conditions, with afternoon and evening showers and thunderstorms
each day through this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 115 PM Wednesday...

High pressure, both aloft and at the surface, will sit along/just
off the Carolina coast through tonight. An upper level disturbance
crossing the Appalachians this afternoon will move over central NC
this evening into early tonight. Aside from the diurnal airmass
thunderstorms developing this afternoon, this disturbance combined
with a strengthening Piedmont trough will enhance convective
activity and provide a focused area over which it will occur. These
storms will move through the Triad between 4 PM and 8 PM this
evening, and are expected to dissipate given the loss of daytime
heating/nocturnal stabilization as they approach the Triangle. Most,
if not all, showers should abate by midnight, with the remainder of
the night expected to be dry and mild. Lows will bottom out in the
upper 60s to mid 70s.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 120 PM Wednesday...

Persistence. The surface high will remain off the Carolina coast
through Thursday night as the upper level high weakens slightly but
remains in place. A Piedmont trough will again set up over the area
on Thursday. The only change from the previous day will be a much
weaker/more subtle disturbance aloft clipping the NC/VA border
during the aft/eve, which could enhance convection briefly.
Otherwise, expect the diurnal showers/storms with highs in the upper
80s to low 90s and lows in the low to mid 70s to persist.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 335 PM Wednesday...

The models indicate the flow aloft will undergo amplification across
the CONUS this period, highlighted by another ridge forecast to near
600 dam (~+3 sigma) over the Rockies. Downstream, a positive tilt
longwave trough will amplify and become reinforced by subsequent
shortwaves from ern Canada swwd across the ern US, lwr MS Valley,
and srn Plains. That trough will be preceded by the strong sub-
tropical ridge that has been situated off the middle Atlantic coast
in recent days, which will gradually weaken and lose influence as
the aforementioned trough and accompanying slow-moving surface cold
front approach. That front will likely overtake, by Mon, a preceding
Appalachian-lee trough that will sharpen across the middle Atlantic
and Carolinas Fri-Sat. The front should subsequently settle across
the Carolinas through the middle of next week.

The sensible weather related to the pattern described above will
feature another couple of seasonably hot days Fri-Sat, with
generally climatological probabilities (~30%) of diurnally-driven
and weakly-forced convection, initiated by the lee trough, sea
breeze, and outflow. Well above average chances of convection will
follow and maximize Sun afternoon-Mon night, as forcing for ascent
accompanying the trough and front coincide with precipitable water
values at or above 2 inches. Those precipitation chances would
decrease if the front completely clears cntl NC by the middle of
next week, but given both the time of year and the orientation of
front-parallel, swly flow aloft, it is more likely that above
average chances persist throughout the forecast period. With that
convection and cloudiness, temperatures will trend cooler Sun
onward.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 105 PM Wednesday...

24 hour TAF period: Showers and thunderstorms will move into the
area from the NW, impacting KINT and KGSO most adversely. Some
isolated to widely scattered showers and storms are expected
elsewhere and could impact KRDU and KFAY this aft/eve, but
confidence on exactly when and how badly is uncertain. The strongest
storms will result in LIFR vsbys and strong gusty winds where they
occur. Otherwise through this evening, expect primarily VFR
conditions with scattered to broken cigs around 3500 ft and
southwesterly winds around 5-10 kts expected. MVFR stratus will
again be possible around daybreak Thursday, especially at KFAY but
cannot completely rule it out at the remaining terminals.

Looking ahead: Generally a persistence forecast expected through the
weekend. Southwesterly winds, light overnight and 5-10 kts during
the day, diurnal chances for showers and storms and morning stratus
are all expected to continue.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...MWS
AVIATION...KC
Hazardous weather outlook, Jul 14, 2:37 AM EST, 15 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
337 AM EDT Wed Jul 14 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-150745-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
337 AM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 14, 1:49 PM EST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
249 PM EDT Wed Jul 14 2021

NCZ007-008-141945-
Person NC-Granville NC-
249 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PERSON AND NORTHWESTERN
GRANVILLE COUNTIES UNTIL 345 PM EDT...

At 249 PM EDT, Doppler radar was tracking a strong thunderstorm over
Roxboro, moving northeast at 15 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Roxboro, Concord, Bethel Hill, Mayo Reservoir, Surl and Hyco Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3640 7857 3628 7903 3644 7913 3654 7892
      3654 7865
TIME...MOT...LOC 1849Z 245DEG 13KT 3640 7900

Leins
Special weather statement, Jul 14, 1:57 PM EST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
257 PM EDT Wed Jul 14 2021

NCZ007-023-024-142000-
Alamance NC-Person NC-Orange NC-
257 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALAMANCE...SOUTHWESTERN
PERSON AND NORTHERN ORANGE COUNTIES UNTIL 400 PM EDT...

At 256 PM EDT, Doppler radar was tracking a strong thunderstorm near
Burlington, moving east at 15 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Burlington, Graham, Mebane, Haw River, Lake Cammack Park & Marina,
Carr, Altamahaw-Ossipee, Bushy Fork, Glen Raven and Union Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3619 7897 3606 7945 3619 7954 3623 7953
      3625 7950 3624 7915 3643 7914 3644 7913
TIME...MOT...LOC 1856Z 255DEG 12KT 3617 7943

Leins
Special weather statement, Jul 14, 3:41 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
441 PM EDT Wed Jul 14 2021

NCZ022>024-039-142145-
Guilford NC-Alamance NC-Randolph NC-Orange NC-
441 PM EDT Wed Jul 14 2021

...THUNDERSTORMS WITH FREQUENT LIGHTNING AND HEAVY RAIN WILL AFFECT
CENTRAL GUILFORD COUNTY EAST ACROSS ALAMANCE...NORTHERN ORANGE...
COUNTIES UNTIL 545 PM EDT...

At 438 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greensboro, moving east at 20 mph. Other strong thunderstorms were
located over Mebane and near Trinity, also moving east at 20 mph.

Locations impacted include...
Greensboro, Burlington, Graham, Hillsborough, Mebane, Elon,
McLeansville, Archdale, Climax, and Gibsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 7895 3611 7897 3582 8005 3584 8005
      3601 7987 3613 7992 3625 7965
TIME...MOT...LOC 2038Z 248DEG 15KT 3608 7980

PWB
Special weather statement, Jul 14, 3:46 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Raleigh NC
446 PM EDT Wed Jul 14 2021

NCZ021-142145-
Forsyth NC-
446 PM EDT Wed Jul 14 2021

...STRONG THUNDERSTORMS MOVING INTO THE WINSTON-SALEM AREA
THROUGH 600 PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm near
Enon, or 7 miles northwest of Winston-Salem, moving east at 20 mph.

Frequent lightning, heavy rain, and Wind gusts up to 40 mph will be
possible with this storm.

Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Lewisville,
Walkertown, Rural Hall, Pfafftown, Belews Creek and Stanleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3612 8046 3614 8044 3621 8045 3622 8043
      3624 8045 3626 8045 3626 8004 3602 8004
      3602 8010 3603 8021 3601 8022 3599 8042
      3601 8042 3603 8045 3606 8046 3605 8049
      3611 8050
TIME...MOT...LOC 2044Z 256DEG 20KT 3614 8038

PWB
Special weather statement, Jul 14, 4:29 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
529 PM EDT Wed Jul 14 2021

NCZ022-038-039-142230-
Guilford NC-Randolph NC-Davidson NC-
529 PM EDT Wed Jul 14 2021

...THUNDERSTORMS WILL AFFECT DAVIDSON...RANDOLPH AND SOUTHERN
GUILFORD COUNTIES UNTIL 630 PM EDT...

At 527 PM EDT, Doppler radar was tracking a strong thunderstorm over
Thomasville, or 8 miles southwest of High Point, moving east at 25
mph. Other strong thunderstorms were 20 miles west of High Rock and
near Archdale and Randleman, moving east at 25 mph.

Heavy rain and minor flooding and deadly cloud to ground lightning
will be possible with these storms.

Locations impacted include...
High Point, Asheboro, Lexington, High Rock Lake, Randleman, North
Carolina Zoo, Thomasville, Seagrove, Linwood, Archdale and Trinity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on High Rock Lake, seek shelter quickly.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3583 8047 3583 8043 3585 8042 3584 8039
      3587 8039 3588 8042 3589 8037 3591 8037
      3594 8004 3596 7954 3554 7955 3551 8018
      3555 8021 3558 8021 3568 8033 3572 8033
      3572 8042 3574 8046 3577 8045 3578 8047
TIME...MOT...LOC 2127Z 258DEG 21KT 3588 8013

PWB
Special weather statement, Jul 14, 5:21 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
621 PM EDT Wed Jul 14 2021

NCZ039-142315-
Randolph NC-
621 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN RANDOLPH COUNTY UNTIL
715 PM EDT...

At 620 PM EDT, Doppler radar was tracking a strong thunderstorm over
Randleman, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
this storm.  Heavy rain and minor flooding and deadly cloud to
ground lightning will also be possible with this storm.

Locations impacted include...
Asheboro, Randleman, Liberty, Ramseur, Franklinville, Staley and
Randleman Regional Reservior Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3572 7993 3591 7993 3590 7955 3570 7955
TIME...MOT...LOC 2220Z 270DEG 16KT 3583 7984

The radar

The Raleigh/Durham radar (KRAX), 123 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
July 14, 5:42 PM EST
Where
Randolph County, 2.35 mi WSW of Staley
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.790, -79.840

Several trees were reported down across the northern half of the county.

Flash Flood, Randolph

When
July 14, 5:42 PM EST to 7:30 PM EST
Where
Randolph County, 0.89 mi SE of Trinity to 1.36 mi NE of Trinity
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.870, -79.970

Two cars stalled in flood waters in the 6000 block of Fairview Church Road.

Flash Flood, Randolph

When
July 14, 5:50 PM EST to 7:30 PM EST
Where
Randolph County, Glenola to 0.37 mi E of Glenola
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.870, -79.920

Flash flooding was reported near the intersection of Old Glenola Road and Tabacco Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977131, 977133, 977135.